Utah, 2009

Winter Weather in Utah, April 1 to 2, 2009

April 1 to 2, 2009 · NWS GJT · 3 events in 3 counties and zones

An early spring season storm dropped out of the Pacific Northwest and into the Great Basin. A cold front passed from north to south across the region and brought heavy snowfall and strong gusty winds to the eastern Utah mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An early spring season storm dropped out of the Pacific Northwest and into the Great Basin. A cold front passed from north to south across the region and brought heavy snowfall and strong gusty winds to the eastern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 31, 9:51 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Mar 31, 9:51 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1051 PM MDT TUE MAR 31 2009

CORRECTED HEADLINE AT END OF DISCUSSION

.SHORT TERM...TONIGHT THROUGH THURSDAY...
SNOW CONTINUES OVER THE NORTHERN MOUNTAINS AND UPPER YAMPA
RIVER VALLEY. MODELS HAVE NOT HANDLED THIS SITUATION VERY WELL AS
WAA MOVES OVER THIS NORTHERN AREA THIS AFTERNOON AND OROGRAPHICS
CREATE GOOD SNOW AMOUNTS. SNOW WILL BECOME MORE WIDESPREAD AND
INTENSIFY AS THE UPPER LOW TAKES AIM AT WESTERN CO.  WEEK WAVES
AHEAD OF THE MAIN LOW WILL TRACK OVERHEAD AND HELP ENHANCE SNOW
PRODUCTION. THE UPPER LOW AND ASSOCIATED JET AND SURFACE COLD FRONT
WILL ENTER THE NORTHWESTERN PART OF THE CWA LATE TONIGHT AND EARLY
WEDNESDAY MORNING. THE LOW AXIS TRACKS SOUTHEAST AND EXITS EAST OF
THE DIVIDE NEAR THE CO/NM BORDER LATE WEDNESDAY AFTERNOON EARLY
EVENING. SHOWERS WILL LINGER ESPECIALLY OVER THE SOUTHERN MOUNTAINS
WEDNESDAY EVENING. IF THE SYSTEM SLOWS A REEVALUATION OF HILITE
TIMING WILL BE NEEDED. HAVE EXPANDED ADVISORIES TO INCLUDE THE EAGLE
AND COLORADO RIVER VALLEYS. EXPECT SNOW OVER NORTHEAST UT ALTHOUGH
SHOULD STAY BELOW ADVISORY CRITERIA AS THE OROGRAPHIC COMPONENT NOT
AS FAVORABLE. BEST CHANCES FOR BETTER INTENSITY SNOW SHOULD BE WHEN
THE BETTER DYNAMICS FROM THE LOW AND LEFT EXIT REGION OF THE JET
MOVE OVERHEAD AND THE SURFACE COLD FRONT HELP WITH FOCUS.
TEMPERATURES TONIGHT OVER THE GRAND AND LOWER GUNNISON VALLEYS SHOULD
BE WARMER...ALTHOUGH BELOW FREEZING...THAN LAST FEW NIGHTS WITH WAA
ALOFT.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
UNSETTLED PROGRESSIVE PATTERN CONTINUES. GOOD MODEL CONSISTENCY WITH
THE NEXT TROUGH PASSAGE FRIDAY-SATURDAY. THE ATMOSPHERE SEEMS STORM-
PRIMED...WITH ENTRENCHED BOUNDARY LAYER MOISTURE IN NW COLORADO AND
EVERY RIPPLE PRODUCING SNOW. SO RAISED POPS FOR THE FRI-SAT STORM.
THEN A PATTERN CHANGE SEEMS TO EVOLVE NEXT WEEK AS AN OMEGA BLOCK
SETS UP OVER THE WEST. THE GFS IS PROBABLY TOO FAST NEXT WEEK...WITH
A TROUGH PASSAGE TUE-WED.

THURSDAY NIGHT-FRIDAY: A MILD SW FLOW BRINGS MILD TEMPERATURES
OVERNIGHT. PACIFIC TROUGH MAKES LANDFALL AND DIGS...FURTHER SOUTH
THAN RECENT STORMS...ON FRIDAY. JET SUPPORT PRODUCES UPPER DIFLUENCE
ON FRIDAY AS SW GRADIENT WINDS INCREASE. FRONTAL PASSAGE OCCURS
FRIDAY AFTN-EVENING. SOME INSTABILITY IS PRODUCED ALONG THE FRONT.
SNOW LEVEL LOOKS TO BE HIGH AHEAD OF THE FRONT...9-10KFT.

FRIDAY NIGHT-SATURDAY NIGHT: SFC LOW TRACKS OVER THE CENTRAL CWA.
COLD CORE FILLS FROM -30 TO -26C AS IT MOVES OVER THE FOUR-CORNERS.
MOISTURE AMOUNTS IS IMPRESSIVE WITH 4+G/KG 700MB MOISTURE. SNOW
LEVEL WILL WORK INTO THE VALLEYS. SNOW DIMINISHES DIMINISH SATURDAY
EVENING.

SUNDAY-MONDAY: STRONG RIDGE BUILDS IN FROM THE WEST PRODUCING A
DRY WARMING TREND.

TUESDAY: FOLLOWING THE SLOWER EC...THE NEXT PACIFIC PACIFIC TROUGH
DIGS INLAND WITH INCREASING SW FLOW.

&&

.AVIATION...
VFR CONDITIONS ARE GENERALLY EXPECTED TO PREVAIL ACROSS EASTERN UTAH
AND FAR WESTERN COLORADO THIS EVENING. IFR CONDITIONS WILL CONTINUE
OVER THE CONTINENTAL DIVIDE ALONG AND NORTH OF I-70. IFR TO LIFR
CONDITIONS WILL BECOME MORE WIDESPREAD WEDNESDAY MORNING AS A COLD
FRONT SWEEPS ACROSS THE REGION.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH WEDNESDAY FOR THE NORTHERN
        MOUNTAINS...COZ 4/5/13.
      WINTER WEATHER ADVISORY IN EFFECT THROUGH WEDNESDAY FOR
        THE CENTRAL MOUNTAINS AND YAMPA VALLEY...COZ 2/10.
      WINTER WEATHER ADVISORY TONIGHT THROUGH WEDNESDAY FOR THE
       CENTRAL AND NORTHWEST SAN JUAN MOUNTAINS...COZ 9/12/18.
      WINTER WEATHER ADVISORY MIDNIGHT TONIGHT THROUGH WEDNESDAY
       FOR THE I-70 CORRIDOR...COZ 7/8.
.UT...NONE.

SHORT TERM.....AS
LONG TERM......JOE
AVIATION.......JOE+EH
Hazardous weather outlook, Mar 31, 4:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 31 2009

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 31 2009

...SNOW IN THE COLORADO MOUNTAINS TONIGHT THROUGH WEDNESDAY...

.DAY ONE...TODAY AND TONIGHT

AREAS OF SNOW WILL CONTINUE OVER THE NORTHERN COLORADO MOUNTAINS
TODAY. SNOW WILL INCREASE AND BECOME WIDESPREAD THIS EVENING OVER THE
NORTHERN MOUNTAINS...AND SPREAD TO THE OTHER MOUNTAINS...AS WELL
AS THE HIGHER COLORADO VALLEYS. A CHANCE OF SNOW WILL ALSO DEVELOP
IN MANY OF THE LOWER VALLEYS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SNOW WILL CONTINUE OVER MUCH OF WESTERN COLORADO AND THE
MOUNTAINS NORTHEAST UTAH ON WEDNESDAY. BY LATE WEDNESDAY AFTERNOON 5
TO 12 INCHES OF NEW SNOW WILL HAVE ACCUMULATED IN THE WESTERN
COLORADO MOUNTAINS.

THE NEXT STORM MOVES IN FRIDAY AND CONTINUES INTO SATURDAY
BRINGING MOUNTAIN SNOW AND GUSTY WINDS TO EASTERN UTAH AND WESTERN
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
April 1, 12:00 AM MST to April 2, 1:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred across the area with wind gusts of 25 to 40 mph. See the March 2009 Storm Data Publication for the beginning of this event.

Winter Weather, La Sal & Abajo Mountains

When
April 1, 12:00 AM MST to April 2, 7:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches occurred with strong winds that gusted up to 30 to 45 mph. See the March 2009 Storm Data Publication for the beginning of this event.

Winter Weather, Tavaputs Plateau

When
April 1, 2:00 AM MST to April 2, 5:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred with wind gusts of up to 25 to 35 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162090, 162092, 162091.